From Montevideo, Uruguay:
My daughter has had type 1 for three years. Her last A1c was 9.6. She takes NPH (20 units in the morning, 30 units at noon and 20 units at night), and Apidra (almost 40 units a day). Lately, most of the time, her blood sugar has been over 200 mg/dl [11.1 mmol/L], sometimes as high as 400 mg/dl [22.2 mmol/L]. She is not eating much.
I'm really worried about this situation. What do you think about it? Why is she so high all the time? She is not sick and all her tests have been okay. She's gaining weight, so the doctor recommended that she take sibutramine to control her anxiety. I'm sure it's not food that makes her blood sugar so high.
Can she be insulin resistant? The doctor has thought about that, too. Is it safe for her to take Avandia?
Presumably, the diagnosis of type 1 diabetes is correct. You indicated that she is gaining weight but, is she overweight, heavy, or fat? If so, this could bring to mind the possibility of type 2 diabetes or other concurrent insulin resistance with her type 1. (Some folks informally call this "type 1-1/2" or Double Diabetes.)
Has she always had this degree of poor control even since her diagnosis three years ago? Or, is the poorer control and weight gain more recent? Is she progressing into puberty? Are the higher glucoses (those over 240 mg/dL 13.3 mmol/L]) associated with ketones in the blood or urine? You should check! If there are ketones, this strongly lends credence to there being inadequate insulin.
You indicated that she takes 70 units of NPH and 40 units of Apidra daily for a total dose of 110 units per day. It is not uncommon for teens with diabetes to require 1 to 1.5 units of insulin for every kilogram that they weigh. How much does your daughter weigh? It is a little interesting to me that your daughter is taking NPH three times a day. This is not a common insulin plan. It is not a "bad" plan by itself, but apparently it is not working well for your daughter now.
Is she getting any routine exercise?
I think it is usually helpful to go back to the basics when things seem puzzling. I suggest that YOU or another responsible adult take over your daughter's diabetes for now. That means that YOU check her glucose values and check for ketones on her when the glucose is more than 240 mg/dL [13.3 mmol/L]. Don't tell her to do it and then get back with you. YOU do it. YOU give her insulin: don't just "watch her." YOU give it to assure there is no slight of hand or insulin leaks, etc. YOU look after her meals and snacks -- ALL of them! Enlist the help of teachers and cafeteria workers. Check her room and school supplies to make certain that there aren't other poorer choice items that have gotten into her meal plan. Do you all count carbohydrates? If not, learn how from your diabetes team. If you do, be certain that her carbohydrate counting is accurate. I'd have you take over like this for at least a week or maybe two. If the glucose levels go down within a few days or your daughter has hypoglycemia, then you know something is wrong when she does things on her own. If not, then I'd look for something else and insulin resistance.
Sibutramine is a chemical that is related to some of the newer antidepressants available. One of its side effects is that is blunts the appetite by a small degree. I cannot judge now whether this would be a good choice for your daughter.
Avandia (rosiglitazone) is a medication that helps the body use insulin to a more efficient degree and "sensitizes" the body to insulin. It has a role in type 2 diabetes and is not a good initial choice for type 1 diabetes. The combination of Avandia and insulin can lead to serious hypoglycemia. Both sibutramine and rosiglitazone have the potential for serious side effects for which you would need watch.
Another consideration might be the addition of a medication called metformin, which also is more commonly used in type 2 diabetes but has been used with variable success in type 1 patients on large amounts of insulin. But again, I would go down these paths until after there is a better idea of what your daughter does in a structured environment with her diabetes regimen. Perhaps your doctor would be willing to hospitalize your daughter for a few days making sure that ONLY the nursing staff provide her with insulin and meals, etc.
Good luck and let us know what you learn.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.